MAUDE Adverse Event Report: MINERVA SURGICAL, INC. MINERVA ES ENDOMETRIAL ABLATION SYSTEM; ENDOMETRIAL ABLATION DEVICE

MINERVA SURGICAL, INC. MINERVA ES ENDOMETRIAL ABLATION SYSTEM; ENDOMETRIAL ABLATION DEVICE
Model Number MIN180S
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Uterine Perforation (2121); Peritonitis (2252); Bowel Perforation (2668)
Date of Event 02/25/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
Manufacturer received medwatch report, (b)(4), on june 22nd, 2022, from fda for same event.It is filed using the mandatory medwatch reporting program and therefore the same event (described in this report) will appear twice on the maude database.Manufacturer has made and documented multiple attempts to communicate with the facility by phone and in writing.Multiple requests for patient chart, name of medical provider, other were refused with internal policies being cited as the reason for refusal.Minimal information regarding the endometrial ablation procedure and outcome is known.Uterine/bowel perforations are known complications of endometrial ablation.Complications associated with perforations are addressed in the warning section of the operator's manual and instructions for use, including the statements: use caution not to perforate the uterine wall when sounding, dilating, or inserting the disposable handpiece.Activation of the minerva disposable handpiece in the setting of a uterine perforation is likely to result in serious patient injury.Excessive force applied during placement of the disposable handpiece may result in tissue injury, including perforation.Although designed to detect a perforation of the uterine wall, this test is an indicator only, and it might not detect all perforations.Clinical judgment must always be used.Post-treatment, any patient-reporting signs/symptoms that could indicate a serious complication, e.G., bowel injury, should be thoroughly evaluated without delay.As with all endometrial ablation procedures, serious injury or death can occur, including but not limited to, infection and injury to adjacent tissue, such as bowel, bladder, vagina, vulva, and/or perineum.There were no reports of system errors during the procedure.Minerva surgical requested and received the controller for evaluation.Controller passed all testing during investigation and performed as expected.The controller's uterine integrity test (uit) is performed prior to activation of the ablation phase.The uit is only an indicator of a suspected perforation when alarmed and may not detect all perforations, as stated in the operator's manual.Clinical judgement must always be used.The disposable handpiece used in this case is not available to be returned; therefore, a failure analysis of the minerva es handpiece could not be completed.
 
Event or Problem Description
Manufacturer received medwatch report, (b)(4), on june 22nd, 2022, from fda for same event.This report is filed using the mandatory medwatch reporting program and therefore the same event (described in this report) will appear twice on the maude database.The original facility reported event description of medwatch stated, "the co2 and uterine cavity checks were performed twice without any alert to perforation and indicated the cavity was intact.Never any signal from the device or alerts that there could have been a problem".No report of event was received by manufacturer from the user facility.This report reflects the results of manufacturer investigation for the event previously reported by the facility.Manufacturer has made and documented multiple attempts to communicate with the facility by phone and in writing.Multiple requests for patient chart, name of medical provider, other were refused with internal policies being cited as the reason for refusal.Facility was informed in writing that according to 45 cfr 164.512(b)(1)(iii) the health and accountability act of 1996 ("hippa") includes a specific exception which allows a "covered entity" (e.G., physician, hospital) to disclose, without prior patient authorization, a patient's "protected health information" ("phi") to a manufacturer for activities relating to adverse event reporting or other public health related purposes.Despite that, facility insisted on following its internal policies and refused to provide information about the procedure or name of the medical professional.However, manufacturer was able to obtain some minimal clarification and corrected information, from a facility contact, pertaining to the event that which was either incorrect or missing on the user facility's medwatch form, such as: date of death: late (b)(6) (day of discharge) or early morning (b)(6) 2022.Medwatch date of death date was left blank.Endometrial ablation procedure was confirmed to have occurred on (b)(6) 2022.Preexisting medical conditions section was incomplete.It was communicated, that the patient suffering from aub also had several co-morbidities (scleroderma, severe pulmonary arterial hypertension, interstitial lung disease (ild), chronic hypoxemia, esophageal dysphagia).It was communicated, the patient had reported an increase in pain during her initial hospitalization ((b)(6) 2022) but was managed with medications, and overall improved prior to discharge home two days after the procedure, on (b)(6) 2022.Per family, it was reported to the physician office that patient passed away sometime late (b)(6) 2022 (day of discharge from the facility) or early morning (b)(6) 2022.Facility also informed that cod was peritonitis secondary to bowel perforation.Facility informed manufacturer that it made an error in its original medwatch report to the fda, indicating that the manufacturer was informed of this event.Facility confirmed that the manufacturer was never notified about this event.It was also reported that between the date of the event of (b)(6) 2022, the equipment used in this case continued to be used by the facility without incident or complications.

Brand Name
MINERVA ES ENDOMETRIAL ABLATION SYSTEM
Common Device Name
ENDOMETRIAL ABLATION DEVICE
Manufacturer (Section D)
MINERVA SURGICAL, INC.
4255 burton drive
santa clara CA 95054
Manufacturer (Section G)
MINERVA SURGICAL, INC.
4255 burton drive
santa clara CA 95054
Manufacturer Contact
veronica williams
4255 burton drive
santa clara, CA 95054
6503991771
MDR Report Key15077668
Report Number3011011193-2022-00008
Device Sequence Number4784936
Product Code MNB
UDI-Device Identifier00862393000100
UDI-Public00862393000100
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P140013
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberMIN180S
Device Catalogue NumberMIN180S
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/07/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2022
Initial Report FDA Received Date07/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/31/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Death;
Patient Age41 YR
Patient SexFemale